Today marked 8 weeks since my last chemotherapy treatment. For someone who has been undergoing chemo every two weeks for nearly two years, that is a significant break. Of course it would have been much better if it hadn’t been because I was having other health issues.
Thankfully the Lord has carried me through those issues and I have experienced a couple of weeks of good health, stabilized weight, good eating and even a number of days working in the office. So today as I was preparing for my oncologist visit, I packed my bag with food and drinks and the full expectation that I would be resuming chemo.
Alas, what do I know?
My conversation with my doctor today began with me confessing, “I am feeling better than I have in five or six months.” Imagine my surprise when he said, “I’d like for you to take another month off and let’s get a CT scan before the next visit. Let’s see what impact a 12 week break has on the lung tumors we’ve been monitoring over the last two years. If they remain static or shrink, then we may need to rethink our chemo approach. If they’re growing, then we’ll need to talk about resuming chemo.”
WOW! You ever get the sense that a window of time is opening where God just might show off … only time will tell.
While apparently there are no medical research studies that support the conclusion that prolonged chemotherapy can cause liver problems … be it temporary or permanent … both my gastroenterologist and oncologist believe that may be what happened to me. Fortunately of a temporary nature, as I am improving and getting stronger day by day.
NOTE: While no studies support the above conclusion, I have found articles on Lance Armstrong’s LIVESTRONG.COM and Scott Hamilton’s ChemoCare.com websites suggesting it is a reality. I had the steadily elevating enzyme and bilirubin counts (now improving) they refer to for many months before all my liver problems came to a head. But no one really knew what they might be suggesting … FYI
Thank you Lord … I’m looking forward to the break and all that you might do in the midst!